Hyperlactataemia syndromes associated with HIV therapy.

Published

Journal Article (Review)

Hyperlactataemia is seen in 8-18.3% of HIV-infected patients taking nucleoside-analogue reverse transcriptase inhibitors (NRTIs). Recent epidemiological studies suggest that most episodes are transient and subclinical. However, symptomatic and occasionally life-threatening cases accompanied by metabolic acidosis and hepatic steatosis (ie, lactic acidosis syndrome) have also been described. Though yet to be fully elucidated, the proposed mechanism is NRTI-induced inhibition of mitochondrial DNA polymerase culminating in derangements in oxidative phosphorylation and lactate homeostasis. Signs and symptoms range from mild hyperlactataemia accompanied by nausea, abdominal discomfort, and weight loss to severe, intractable lactic acidosis complicated by coma and multi-organ failure. Significant progress has recently been made with regard to the natural history of NRTI-related hyperlactataemia. However, other important aspects of the disorder, such as its pathogenesis, predisposing conditions, and management, remain poorly understood. This article reviews the current published work on these issues, identifies areas of controversy, and addresses directions for future research.

Full Text

Duke Authors

Cited Authors

  • Ogedegbe, AEO; Thomas, DL; Diehl, AM

Published Date

  • June 2003

Published In

Volume / Issue

  • 3 / 6

Start / End Page

  • 329 - 337

PubMed ID

  • 12781504

Pubmed Central ID

  • 12781504

International Standard Serial Number (ISSN)

  • 1473-3099

Language

  • eng

Conference Location

  • United States